Michigan, 2013

Hail and Damaging Winds in Michigan, May 30, 2013

May 30, 2013 · NWS APX · 11 events in 10 counties and zones

Disorganized clusters of thunderstorms developed in the afternoon, in a warm and rather humid airmass. Some of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$109,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Disorganized clusters of thunderstorms developed in the afternoon, in a warm and rather humid airmass. Some of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 30, 12:40 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 30, 12:40 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
140 PM EDT THU MAY 30 2013

.SYNOPSIS...
ISSUED AT 428 AM EDT THU MAY 30 2013

UNSETTLED WEATHER WILL BE THE RULE THE NEXT FEW DAYS...AS A WARM
FRONT GRADUALLY LIFTS NORTH INTO ONTARIO BY EVENING...WITH A COLD
FRONT SLOWLY ADVANCING THROUGH THE REGION INTO THE WEEKEND. THIS
WEATHER PATTERN WILL DELIVER A COUPLE MORE CHANCES FOR SHOWERS AND
THUNDERSTORMS...ALONG WITH WARMER AND MORE HUMID WEATHER THROUGH
SATURDAY. SHOWERS MAY LINGER INTO SUNDAY...BEFORE MUCH COOLER BUT
DRY WEATHER RETURNS EARLY NEXT WEEK AS CANADIAN HIGH PRESSURE
ARRIVES.

&&

.UPDATE...
ISSUED AT 134 PM EDT THU MAY 30 2013

DIURNALLY DRIVEN INSTABILITY DOING ITS JOB...KICKING OFF SCATTERED
SHOWERS AND STORMS OVER SOUTHERN AND CENTRAL MICHIGAN. TRENDS
SHOULD CONTINUE UPSCALE FOR THE REMAINDER OF THIS AFTERNOON...WITH
SCATTERED SHOWERS AND STORMS OVERSPREADING ALL OF NORTHERN LOWER
MICHIGAN...EXCLUDING THE LAKE SHADOW AREAS ALONG LAKE MICHIGAN.
MAY STAY DRY ACROSS EASTERN UPPER PER SATELLITE TRENDS...ALTHOUGH
COULD SEE A STRAY SHOWER SURVIVE THE PASSAGE ACROSS THE STRAITS.
ORGANIZED SEVERE WEATHER NOT EXPECTED...ALTHOUGH...PER RECENT
RADAR TRENDS...NOT ENTIRELY IMPOSSIBLE FOR AN ISOLATED MARGINALLY
SEVERE HAIL AND WIND EVENT.

UPDATE ISSUED AT 959 AM EDT THU MAY 30 2013

WARM AIR CONTINUES TO SURGE NORTH...ALTHOUGH COLD LAKE WATERS TRYING
THEIR BEST TO PREVENT SUCH INTO THE STRAITS AND EASTERN UPPER
MICHIGAN. INCREASING OFF THE DECK SOUTHWEST FLOW SHOULD EVENTUALLY
OVERCOME...ALTHOUGH WILL NO DOUBT NEED TO WATCH PARTS OF EASTERN
UPPER AND NORTHEAST LOWER FOR MAINTENANCE OF COOL MARINE LAYER. MID
LEVEL RIDGING/SUBSIDENCE DIRECTLY OVERHEAD...RESULTING IN MOSTLY
SUNNY SKIES ACROSS NORTHERN LOWER...WITH REMNANT CLOUD COVER
STUBBORN TO YIELD NORTH OF THE MIGHTY MAC. DEWPOINTS ON THE INCREASE
AS LOW LEVEL MOIST ADVECTION CONTINUES...SETTING UP A RATHER HUMID
DAY ACROSS THE NORTH WOODS. COMBO OF HEAT AND HUMIDITY SUPPORTS THE
POTENTIAL FOR AFTERNOON PULSE CONVECTION...WHICH REMAINS THE PRIMARY
FORECAST CHALLENGE.

MODIFIED 12Z LOCAL SOUNDING...USING A EARLY AFTERNOON DEWPOINT/TEMP
OF 85/64 RESPECTIVELY...YIELDS UPWARDS OF 1.5-2.0 ML CAPE AND NO
CINH (WELL SUPPORTED BY HI-RES GUIDANCE FORECAST SOUNDINGS). TRIGGER
MECHANISM IS LACKING...WITH NO DISCERNIBLE WAVE OR SURFACE FEATURE
TO ACT AS SUCH. MAY SEE SOME ENHANCED LOW LEVEL CONVERGENCE DRIVEN
BY FORCED UPSLOPE ASCENT INTO THE HIGHLANDS...AS WELL ALONG POTENTIAL
BACKED FLOW ACROSS FAR NORTHEAST LOWER. GOING FORECAST FULLY
SUPPORTS SUCH...WITH "BETTER" SHOWER AND STORM POTENTIAL CONFINED TO
INTERIOR AND NORTHEAST LOWER AREAS...WITH A WELL DEFINED LAKE
MICHIGAN SHADOW ACROSS FAR NORTHWEST LOWER AND PARTS OF EASTERN
UPPER. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED. CANNOT
COMPLETELY RULE OUT AN ISOLATED SEVERE EVENT UNDER THE MORE
ORGANIZED UPDRAFTS...WITH DEEP LAYER BULK SHEAR MAGNITUDES OF 20 TO
30 KNOTS AND DECENT CAPE UP THROUGH THE FAVORED HAIL GROWTH ZONE.
WILL CONTINUE TO MONITOR.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 428 AM EDT THU MAY 30 2013

05Z SURFACE ANALYSIS SHOWS WEAK RIDGING ACROSS THE LOWER GREAT
LAKES...SOUTHERLY FLOW ON THE BACKSIDE OF THIS RIDGE PUSHING
WARM/MOIST AIR UP INTO LOWER MICHIGAN WITH 60S DEW POINTS INTO
NORTHERN LOWER MICHIGAN.  BROAD LOW PRESSURE ACROSS THE DAKOTAS WITH
A WARM FRONT EXTENDING EAST ACROSS CENTRAL MINNESOTA/FAR NORTHERN
WISCONSIN.  SHORT WAVE RIDGING/ANTICYCLONIC FLOW ALOFT EXTENDS FROM
THE SOUTHEAST COASTLINE BACK INTO THE GREAT LAKES...WITH A NEGATIVE
TILT SHORT WAVE TROUGH ACROSS THE CENTRAL/SOUTHERN PLAINS.  GOOD BIT
OF CONVECTION OCCURRING AHEAD OF THIS TROUGH ACROSS THE PLAINS/
MIDWEST.  OUTFLOW BOUNDARY FROM WEAKENING CONVECTION ACROSS
WISCONSIN PUSHING INTO EASTERN UPPER/FAR NORTHWEST LOWER MICHIGAN.
CIRRUS DEBRIS CLOUDS SPREADING ACROSS THE FORECAST AREA...WITH SOME
FOG/STRATUS OFF THE GREAT LAKES SPREADING INTO EASTERN UPPER.  WATER
VAPOR IMAGERY SHOWS A WELL DEFINED VORTICITY CENTER CROSSING
SOUTHERN LOWER...BUT DESPITE THIS FEATURE MOVING ACROSS A MAXIMUM IN
LOW LEVEL THETA-E...APPEARS CAPPING/INHIBITION HAS BEEN SUFFICIENT
TO PRECLUDE CONVECTIVE DEVELOPMENT SO FAR THIS MORNING.

CERTAINLY LOOKS LIKE A WARM AND HUMID DAY ON TAP FOR NORTHERN
MICHIGAN...WELL WITHIN THE WARM SECTOR OF THE DAKOTAS LOW PRESSURE
SYSTEM.  VARYING AMOUNTS OF CLOUD COVER TO START THE DAY...MORE
ACROSS EASTERN UPPER WHERE WILL BE DEALING WITH MARINE FOG/
STRATUS.  DIURNAL HEATING COMBINED WITH DEW POINTS CLIMBING INTO THE
60S SHOULD YIELD MLCAPE VALUES THIS AFTERNOON IN THE 1000-2000J/KG
RANGE.  WHILE THERE MAY NOT BE MUCH OF AN OBVIOUS TRIGGER...ENOUGH
MOISTURE AND INSTABILITY AROUND THAT HEATING AND LOCALIZED FORCING
MAY BE SUFFICIENT TO POP SOME SHOWERS/THUNDERSTORMS.  AFTERNOON
HIGHS EXPECTED TO RANGE FROM 75-80 ACROSS EASTERN UPPER...AND AROUND
80-MID 80S ACROSS NORTHERN LOWER.

INITIAL CONVECTIVE THREAT FROM THE AFTERNOON SHOULD WIND DOWN WITH
LOSS OF HEATING DURING THE EVENING...BUT SIMILAR TO THIS MORNING AN
ELONGATED AREA OF SHOWERS/THUNDERSTORMS ARE EXPECTED PROGRESS ACROSS
THE MIDWEST AHEAD OF SHORT WAVE ENERGY MOVING INTO THE MID/UPPER
MISSISSIPPI VALLEY.  BETTER DYNAMIC SUPPORT SHOULD BRING A BETTER
CHANCE THAT THE REMNANTS OF THIS ACTIVITY WILL PUSH INTO NORTHERN
MICHIGAN AFTER MIDNIGHT...AND FORECAST WILL REFLECT THAT IDEA.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 428 AM EDT THU MAY 30 2013

AN ACTIVE STRETCH OF WEATHER CONTINUES AS WE WRAP UP THE WORK WEEK
AND INTO THE FIRST PART OF THE WEEKEND...WITH OUR MAIN FORECAST
ISSUES THROUGH SATURDAY CENTERED ON CONVECTIVE CHANCES AND
TEMPERATURES. AFTER THAT...STARTING TO LOOK LIKE A RETURN TO MUCH
COOLER AND SETTLED/DRY CONDITIONS BY LATE IN THE WEEKEND AND
ESPECIALLY EARLY NEXT WEEK. OUR MAIN WEATHER FEATURES OVER THE NEXT
FEW DAYS ARE CLEARLY EVIDENT ON THE LATEST WATER VAPOR IMAGERY...
WITH SHARP UPPER TROUGHING EXTENDING FROM THE PACIFIC NORTHWEST INTO
THE CENTRAL PLAINS AT THE MOMENT...ALL WHILE MID LEVEL SHORTWAVE
RIDGING CONTINUES TO BUILD ACROSS THE GREAT LAKES. THIS IS OCCURRING
AHEAD OF A PRONOUNCED SPOKE OF ENERGY ON THE SOUTHERN TIP OF THE
NEGATIVE TILT UPPER TROUGH LIFTING THROUGH THE CENTRAL PLAINS/MID
MISS VALLEY...WHILE A SECOND SHORTWAVE OF NOTE IS DROPPING INTO THE
TEXAS PANHANDLE EARLY THIS MORNING.

THIS LATTER FEATURE IS THE ONE OF MOST INTEREST FOR FRIDAY'S WEATHER
ACROSS NORTHERN MICHIGAN. CURRENT GUIDANCE CONTINUES TO SUGGEST THE
SOUTHERN TAIL OF THIS UPPER WAVE (PROBABLY CONVECTIVELY ENHANCED TO
SOME DEGREE) LIFTING THROUGH THE WESTERN LAKES LATE TONIGHT...AND
PROBABLY HELPING DRIVE AT LEAST SOME DEGREE OF CONVECTION ACROSS THE
CWA. SEE ABOVE FOR MORE ON THAT. HOWEVER...AS THAT FEATURE PASSES
AROUND OR BEFORE 12Z...SHORTWAVE RIDGING/SUBSIDENCE WILL QUICKLY
ARRIVE IN ITS WAKE...PUTTING THE KIBOSH ON ANY ADDITIONAL PRECIP
CHANCES FOR AT LEAST THE FIRST HALF OF THE DAY. THAT SETUP SHOULD
ALSO FAVOR A GOOD DEAL OF SUNSHINE THROUGH AT LEAST 18-21Z...SETTING
US UP FOR ANOTHER WARM DAY INTO THE UPPER 70S TO MID 80S.

WHAT HAPPENS A BIT LATER IN THE DAY IS ANOTHER MATTER...AS A MORE
BROAD AREA OF MID LEVEL HEIGHT FALLS SLIDES OVERHEAD...ALL WHILE A
NOTABLE 500MB SPEED MAX LIFTS TOWARD THE LOWER LAKES AND UPPER LEVEL
JET FORCING CRANKS UP FROM THE MID MISS VALLEY THROUGH SOUTHERN
MICHIGAN. HAVE SEEN THIS SETUP ALL TOO MANY TIMES...AND IT WILL MORE
THAN LIKELY RESULT IN AN ELONGATED AXIS OF SEVERE CONVECTION
STRETCHING FROM EASTERN KANSAS INTO THE SOUTHERN LOWER MICHIGAN
(COINCIDENT WITH BEST UPPER JET FORCING AND INSTABILITY)...PERHAPS
LEAVING NORTHERN MICHIGAN HIGH AND DRY IN AN AREA OF NEBULOUS
FORCING AT BEST. CERTAINLY THE CHANCE IS NOT ZERO...BUT NOT GETTING
A GOOD FEELING ABOUT WIDESPREAD RAINFALL POTENTIAL. WITH THAT
SAID...IF ANY CONVECTION CAN SNEAK INTO SOUTHERN PARTS OF THE
CWA...A SEVERE THREAT IS THERE WITH EFFECTIVE SHEAR SPIKING TOWARD
45 KNOTS WHILE MUCAPE VALUES RISE TOWARD 1500 J/KG.

WHATEVER ORGANIZED CONVECTION DOES GET GOING FRIDAY AFTERNOON WILL
QUICKLY SHIFT OFF THE SOUTH AND EAST OVERNIGHT...WITH PERHAPS A FEW
SHOWERS ARRIVING LATER OVERNIGHT AND INTO THE DAY ON SATURDAY AS THE
MAIN UPPER TROUGH APPROACHES. NOT REALLY THRILLED ABOUT THE
POTENTIAL FOR THUNDER ON SATURDAY WITH THE BETTER MOISTURE AXIS AND
INSTABILITY PROGGED TO SHIFT OFF INTO SOUTHEAST LOWER MICHIGAN AND
POINTS FURTHER SOUTH...BUT A FEW RUMBLES CAN'T BE RULED OUT WITH A
WARM NOSE ALOFT STILL RESIDING ACROSS THE AREA. TEMPS ARE VERY
TRICKY FOR SATURDAY AFTERNOON AND WILL ULTIMATELY DEPEND ON HOW
CLOUDS AND/OR PRECIP BEHAVE. WILL CONTINUE TO ADVERTISE COOLER
READINGS MAINLY IN THE 70S...BUT COULD BE WARMER FOR EASTERN AREAS
IF ENOUGH SUN CAN BE REALIZED.

THUNDER THREAT WILL END ENTIRELY SATURDAY NIGHT INTO SUNDAY AS THE
UPPER TROUGH SLIDES OVERHEAD...AND MUCH COOLER AIR GRADUALLY BLEEDS
INTO THE PICTURE. ECMWF CONTINUES STEADFAST IN ITS IDEA OF SOME
DOWNRIGHT CHILLY AIR ALOFT ARRIVING SUNDAY EVENING (H8 TEMPS SLIDING
TOWARD 2C)...WHICH IF REALIZED COULD SET THE STAGE FOR A BRIEF
PERIOD OF LAKE ENHANCED RAIN SHOWERS. OTHERWISE...LINGERING DEEPER
MOISTURE IN COMBINATION WITH A TRAILING INVERTED TROUGH/SECONDARY
COLD FRONT FEATURE AND SOME DIURNAL HELP SHOULD PROVIDE SOME SHOWERS
TO WRAP UP THE WEEKEND.

STILL LOOKING LIKE A QUICK END TO ANY PRECIP SUNDAY NIGHT...WITH
THAT DRY WEATHER TREND CONTINUING THROUGH AT LEAST TUESDAY AS COOL
CANADIAN HIGH PRESSURE AND MUCH DRIER AIR ARRIVE. AS MENTIONED
YESTERDAY...THE SETUP (AT LEAST AS ADVERTISED RIGHT NOW) LOOKS PRIME
FOR A LATE SEASON FROST...PERHAPS SUNDAY NIGHT BUT MORE LIKELY
MONDAY NIGHT WITH THE RIDGE AXIS OVERHEAD...AND ALREADY LIMITED
TEMPERATURE RESPONSE MONDAY AFTERNOON (HIGHS STUCK IN THE 50S TO LOW
60S). THERE ARE SOME HINTS THAT OUR NEXT SHOT AT LIGHT RAIN MAY
ARRIVE BY WEDNESDAY AS BETTER WARM ADVECTION/RETURN FLOW KICKS INTO
GEAR...BUT PLENTY OF DISAGREEMENT AMONG THE MEDIUM RANGE GUIDANCE
ABOUT JUST HOW FAST THAT WILL OCCUR. GUT FEELING IN THIS LONGER
UPPER WAVE PATTERN IS TO SLOW THINGS DOWN...WITH THE POTENTIAL FOR
DRY WEATHER TO LINGER RIGHT ON THROUGH MID OR EVEN LATE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 134 PM EDT THU MAY 30 2013

VFR CONDITIONS EXPECTED ACROSS THE TAF SITES. SCATTERED SHOWERS AND
STORM ARE POSSIBLE THIS AFTERNOON...ESPECIALLY AT KAPN. PARTLY
CLOUDY SKIES TONIGHT UNDER LIGHT SOUTH WINDS. NEXT DISTURBANCE
EXPECTED TO KICK OFF ANOTHER ROUND OF MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS FRIDAY MORNING.

&&

.MARINE...
ISSUED AT 428 AM EDT THU MAY 30 2013

WINDS WILL VARY ACROSS THE MARINE AREAS TODAY WITH A COMBINATION OF
STRONGER SOUTHERLY GRADIENT FLOW ON LAKE MICHIGAN...AND MARINE
INFLUENCES TRYING TO TURN WINDS TO MORE OF AN ONSHORE COMPONENT ON
LAKE HURON AND WHITEFISH BAY.  WILL PROBABLY REQUIRE SMALL CRAFT
ADVISORIES WITHIN LAKE MICHIGAN NEARSHORE ZONES FOR THIS AFTERNOON
INTO THIS EVENING.  REDUCED VISIBILITIES IN ADVECTION FOG/HAZE WILL
CONTINUE TO BE AN ISSUE GIVEN MOIST AIR MASS ACROSS THE UPPER GREAT
LAKES.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ341-342-
     344>346.
LS...NONE.

&&

UPDATE...MB
SYNOPSIS...DL
SHORT TERM...JPB
LONG TERM...DL
AVIATION...MB
MARINE...JPB
Hazardous weather outlook, May 30, 4:09 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
509 AM EDT THU MAY 30 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
311100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
509 AM EDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY
EVENING. STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND ACROSS ALL OF
NORTHERN MICHIGAN THURSDAY THROUGH SATURDAY.

THERE WILL BE A THREAT FOR FROST BOTH MONDAY AND TUESDAY MORNING OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

JPB

The radar

The NCL Michigan radar (KAPX), 50 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Roscommon

When
May 30, 2:10 PM EST
Where
Roscommon County, 0.85 mi SW of Lyon Manor
Measured
0.75 in hail
Reported by
Public
Coordinates
44.460, -84.740

Hail, Crawford

When
May 30, 2:16 PM EST
Where
Crawford County, 2.82 mi WNW of Camp Grayling
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.690, -84.820

Hail, Crawford

When
May 30, 2:30 PM EST
Where
Crawford County, 0.69 mi N of Frederic
Measured
1 in hail
Reported by
Public
Coordinates
44.790, -84.730

Hail, Antrim

When
May 30, 3:09 PM EST
Where
Antrim County, 9.51 mi E of Chestonia
Measured
1 in hail
Reported by
Public
Coordinates
45.096, -84.889

Hail, Arenac

When
May 30, 3:16 PM EST
Where
Arenac County, 3.74 mi WSW of Sterling
Measured
1 in hail
Reported by
Public
Coordinates
44.010, -84.090

Thunderstorm Wind, Charlevoix

When
May 30, 3:20 PM EST
Where
Charlevoix County, 3.12 mi NNE of Horton Bay
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
45.320, -85.050

A large and historic barn was severely damaged. Multiple trees were downed, one onto a home.

Hail, Gladwin

When
May 30, 3:22 PM EST
Where
Gladwin County, 2.49 mi W of Beaverton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.880, -84.530

Thunderstorm Wind, Montmorency

When
May 30, 3:30 PM EST
Where
Montmorency County, 9.98 mi N of Atlanta
Measured
55 kt (63 mph) estimated gust
Property damage
$22,000
Reported by
Park/Forest Service
Coordinates
45.142, -84.185

Over forty trees were downed in Clear Lake State Park.

Thunderstorm Wind, Alcona

When
May 30, 3:50 PM EST
Where
Alcona County, 1.43 mi NW of Greenbush
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
44.594, -83.342

Multiple trees were downed on South Poor Farm Road.

Thunderstorm Wind, Presque Isle

When
May 30, 3:51 PM EST
Where
Presque Isle County, 1.79 mi SSE of Big Cut
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
45.305, -83.993

Multiple trees downed on County Road 638 between Millersburg and Hawks.

Hail, Otsego

When
May 30, 5:46 PM EST
Where
Otsego County, 0.49 mi E of Gaylord
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.030, -84.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456344, 456345, 456346, 456347, 456351, 456349, 456348, 456359, 456364, 456353, 456350.